Invariant Borel liftings for category algebras of Baire groups

Tom 194 / 2007

Maxim R. Burke Fundamenta Mathematicae 194 (2007), 15-44 MSC: Primary 54H11; Secondary 03E35, 03E50. DOI: 10.4064/fm194-1-2


R. A. Johnson showed that there is no translation-invariant Borel lifting for the measure algebra of $\mathbb R/\mathbb Z$ equipped with Haar measure, a result which was generalized by M. Talagrand to non-discrete locally compact abelian groups and by J. Kupka and K. Prikry to arbitrary non-discrete locally compact groups. In this paper we study analogs of these results for category algebras (the Borel $\sigma$-algebra modulo the ideal of first category sets) of topological groups. Our main results are for the class of non-discrete separable metric groups. We show that if $G$ in this class is weakly $\alpha$-favorable, then the category algebra of $G$ has no left-invariant Borel lifting. (This particular result does not require separability and implies a corresponding result for locally compact groups which are not necessarily metric.) Under the Continuum Hypothesis, many groups in the class have a dense Baire subgroup which has a left-invariant Borel lifting. On the other hand, there is a model in which the category algebra of a Baire group in the class never has a left-invariant Borel lifting. The model is a variation on one constructed by A. W. Miller and the author where every second category set of reals has a relatively second category intersection with a nowhere dense perfect set.


  • Maxim R. BurkeDepartment of Mathematics and Statistics
    University of Prince Edward Island
    Charlottetown, PE, Canada C1A 4P3

Przeszukaj wydawnictwa IMPAN

Zbyt krótkie zapytanie. Wpisz co najmniej 4 znaki.

Przepisz kod z obrazka

Odśwież obrazek

Odśwież obrazek